What is medication overuse headache and how should we approach it?

Medication overuse headache (MOH), also known as rebound headache, is caused by the overuse of medications for acute headaches. It affects 1-2% of the general population, often women, and should be considered in all patients presenting with chronic headaches (1).

According to the International Classification of Headache Disorders (ICHD) (2), MOH has the following characteristics: A. Present on ≥15 days/month in a patient with a pre-existing headache disorder; B. Present for > 3 months with regular use of acute headache medications (eg. ergotamines, triptans, opioids, combination analgesics) on ≥10 days/month, simple analgesics on ≥15 days/month, or any combination of the above drugs on ≥10 days/month; and C. Not readily accounted for by any other ICHD diagnosis. For treatment, experts recommend discontinuation of the offending medication(s) with a taper for medications that may cause severe withdrawal symptoms (e.g. narcotics, benzodiazepines, and barbiturates) (1).

 

References:

 (1) Munksgaard SB and Jensen RH. Medication Overuse Headache. Headache. 2014;54(7):1251-7.

 (2) Headache Classification Committee of the International Headache Society (IHS). The International Classification of Headache Disorders, 3rd edition (beta version). Cephalalgia. 2013;33:629-808.

 

Contributed by Joome Suh, MD, Boston, MA.

What is medication overuse headache and how should we approach it?